New York, 2004

Flooding in New York, March 6 to 7, 2004

March 6 to 7, 2004 · NWS ALY · 2 events in 2 counties and zones

The combination of light rain and snowmelt produced minor flooding on the Mohawk River, from Utica east into southern Herkimer County, on March 6 and 7. 4 feet, four tenths of a foot over flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of light rain and snowmelt produced minor flooding on the Mohawk River, from Utica east into southern Herkimer County, on March 6 and 7. The gage at Utica crested at 403.4 feet, four tenths of a foot over flood stage. An ice jam briefly caused minor flooding on the Sacandaga River in Hamilton County. The gage at Hope crested at 7.26 feet, just slightly over the 7-foot flood stage. No unusual problems were reported to the National Weather Service as a result of this minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 6, 3:00 PM EST, 31 minutes earlier.

Area forecast discussion, Mar 6, 3:00 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EST SAT MAR 6 2004

DISCUSSION...A NUMBER OF ISSUES TO DEAL WITH IN THIS FORECAST
INCLUDING:

STATUS OF FLOOD WATCH WHICH RUNS THROUGH 6 PM.
SNOW THREAT WITH SYSTEM LATE SUNDAY THROUGH EARLY MONDAY
SNOW THREAT IS ANY FROM COASTAL DEVELOPMENT MID WEEK.

COLD FRONT PASSED THROUGH KUCA AT 1220Z AND KALB 1512Z. NARROW BAND
OF MODERATE TO HEAVY SHOWERS AHEAD OF FRONT.  88D BRIEFLY SHOWED
SOME STRONG WINDS ALONG LINE AT 2-3 K FT ABOVE SURFACE AND NO
REPORTS BIG WINDS MIXING DOWN. MEANWHILE HEAVY RAIN ASSOCIATED WITH
SLUG  OF MOISTURE TO THE SOUTH BRUSHED SOUTHERN PORTIONS OF CWA
DURING EARLY/MID MORNING.

A FAIR AMOUNT OF SHOWER  ACTIVITY FORECAST BY MODELS IN WAKE  OF
FRONT.  LOOKS OVERDONE ALTHOUGH WILL KEEP CHANCEY POPS IN FOR
EVENING.   1000-850 MB THICKNESS ANALYSIS SUGGESTS A PRETTY QUICK
CHANGE TO SNOW SHOWERS...BUT LAPSE RATE IS STEEP SO CHANGE WILL LAG
BEHIND 1300 M THICKNESS. ALSO SURFACE TEMPERATURES STILL ABOVE 40F
SOUTH AND EAST OF KBGM-40NW GFL LINE. AIRMASS GRADUALLY DRIES OUT
OVERNIGHT WITH PRECIP THREAT DECREASING.

STRONG UPPER LEVEL SYSTEMS DIGS OUT OF THE NORTHWEST SUNDAY AND
MOVES OFF THE ATLANTIC COAST EARLY MONDAY. SURFACE LOW INITIALLY
NEAR LAKE WINNIPEG WEAKENS AS IT MOVES TO PENNSYLVANIA BUT THEN
JUMPS TO THE COAST AND DEEPENS.  OVER PAST 2 DAYS GFS HAS BEEN MORE
AGGRESSIVE THAN ETA OR CANADIAN IN PUSHING SIGNIFICANT QPF NORTHWARD
INTO ALY CWA.  THAT CONTINUES WITH 12Z RUNS.  12Z  ETA HAS BEEFED UP
ITS QPF SOME WITH ABOUT .15 AT KALB AND ABOUT .38 IN SOUTHERN
CATSKILLS.  12Z CANADIAN AND UKMET MORE ETA-LIKE.  GFS ALSO UPPED
ITS ANTE WITH ABOUT .25 AT GLENS FALLS... .45 AT KALB AND A MAX OF
.77 EXTREME SOUTH. ETA/GFS 500 MB PATTERNS RELATIVELY CLOSE.  AT THE
SURFACE NOT TOO DIFFERENT AND ETA ENDS UP DEEPER BY 48 HRS.  ETA
HOLD PRECIP OFF UNTIL AFTER 23Z SUN...GFS CONTINUES A FEW HOURS
FASTER.  GIVEN FACT THAT SECONDARY DEEPENS SO FAR OFF TO OUR
SOUTHEAST...WILL CUT GFS AMOUNTS BACK CLOSER TO OTHER MODELS.

PTYPE...1000-850 MB THICKNESS A LITTLE ABOVE 1300 M EXTREME SOUTH
PORTION AT 00Z MON.  PLENTY OF COLD AIR ALOFT THOUGH  WITH 850-700
MB THICKNESS ABOUT 1505M AND 500 MB TEMPERATURES -31C. SURFACE MAXS
SUNDAY IN FAR SOUTH LIKELY IN MID 40S.  THUS EXPECT THAT IF
PRECIPITATION BEGINS IN THE 22Z-01Z PERIOD IN FAR SOUTH THERE COULD
BE SOME RAIN AT THE START...BUT THERE WILL BE A QUICK CHANGE TO SNOW
AS EVAPORATIVE COOLING AND FALLING THICKNESSES DO THEIR WORK.  SO
WILL INCLUDE A MIX EXTREME SOUTH AT THE START...BUT THEN ALL SNOW.
SNOWFALL...0-1 IN ACROSS FAR NORTH...AN INCH OR TWO CENTRAL AND 2-5
INCHES SOUTH WITH GREATEST AMOUNTS OVER HIGHER ELEVATIONS.

EXTENDED FORECAST...GFS A LITTLE FURTHER SOUTH THAN PREVIOUS RUN
WITH MID WEEK SYSTEM.  FRINGE MOISTURE BACK INTO CWA MAY WARRANT LOW
CHANCE POPS BUT WILL TRY TO BLEND IN WITH CONSENSUS HERE.  COLD
FRONT ARRIVES THURSDAY AND IN RESPONSE TO SHARP NEGATIVELY TILTED
TROUGH LOW PASSING TO OUR NORTHWEST REFORMS ALONG THE COAST.
FLURRIES/SNOW SHOWERS MAY CONTINUE FRIDAY IN NW FLOW WITH AIR LAKE
TEMPERATURE DIFFERENTIAL ENOUGH FOR MARGINAL LAKE EFFECT.

.AVIATION...GENERALLY IFR CONDITIONS AT KALB/KGFL/KPOU THROUGH 18Z
SUNDAY. THROUGH TONIGHT...MOIST CYCLONIC FLOW WILL PRODUCE BKN-OVC
CONDITIONS BETWEEN 3500-5000 FEET AT KALB/KGFL...BUT WILL
OCCASIONALLY LOWER TO MVFR THIS EVENING. ONLY SCT CLOUDS EXPECTED AT
KALB/KGFL AFT 08Z WITH JUST CIRRUS AFT 12Z ON SUNDAY.  KPOU WILL
HAVE BKN CONDITIONS BETWEEN 4000 AND 6000 FEET WHICH WILL IMPROVE TO
SCT OR SKC AFT 02Z. WEST WINDS GUSTING TO AROUND 25 KTS AT ALL THREE
SITES UNTIL MIDNIGHT.

.HYDROLOGY... HYDRO PROBLEMS HAVE BEEN LIMITED SO FAR IN CURRENT
FFA.  THE SCHOHARIE CREEK AT PRATTSVILLE JUMPED TO NEAR FLOOD STAGE
DUE TO AN ICE JAM BUT HAS SINCE DROPPED DOWN.  MAJOR ICE JAM ON
SCHOHARIE BETWEEN RTE 161 BRIDGE AND MOHAWK RIVER BROKE AND MOVED
OUT WITHOUT MAJOR PROBLEMS.  ICE HAS MOVED DOWN THE MOHAWK.  WATER
HAD RISEN IN SCHENECTADY STOCKADE AREA...BUT HAS SINCE FALLEN AS
ICE MOVED OUT. JAM REFORMING NEAR REXFORD BRIDGE. RAINFALL IS NOT
BEEN VERY HEAVY AND IN NORTH WHERE SNOWPACK IS PLENTIFUL IT HASNT
GOTTEN REAL WARM.  AS A RESULT FLOWS HAVE REMAINED FAIRLY LOW.  WITH
COLD DOWN FLOOD THREAT WILL DIMINISH.  FLOOD WATCH RUNS UNTIL 6 PM.
WILL CANCEL WITH NEW ZONES EXCEPT FOR THE MOHAWK RIVER.  WILL KEEP
WATCH GOING FOR ICE IN CAPITAL DISTRICT AND FLW UCA AREA.

.ALY...FLOOD WATCH FOR ICE JAM POTENTIAL THROUGH 1100 PM EST FOR
MOHAWK RIVER IN THE CAPITAL DISTRICT.  FLOOD WARNING FRO MOHAWK
RIVER AT UCA.
Hazardous weather outlook, Mar 6, 5:07 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
507 AM EST SAT MAR 6 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061004-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
ALTHOUGH A FLOOD WATCH IS IN EFFECT UNTIL 6 PM THROUGHOUT
EASTERN NEW YORK AND WESTERN NEW ENGLAND.  IT IS IN EFFECT BECAUSE OF
POTENTIAL ICE JAMMING.  WIDESPREAD FLOODING IS NOT EXPECTED...ONLY
LOCALIZED FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
March 6, 3:31 PM EST to March 7, 9:40 PM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Flood, Hamilton

When
March 7, 12:23 PM EST to 1:30 PM EST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387029, 5387030.